To the Editor:
We report the first case of subarachnoid hemorrhage after lumbar puncture in a patient receiving aspirin and clopidrogel.
A 51-yr-old male patient underwent diagnostic lumbar puncture as a result of progressive spastic paraparesis of both lower limbs as noninvasive diagnostic interventions remained inconclusive. The patient had undergone placement of coronary artery stents 1 and 6 mo earlier. His daily prescription contained aspirin 150 mg and clopidrogel 75 mg. Because of a high risk of restenosis of stents, intervention was performed without suspending them. Prothrombin time, partial thromboplastin time and platelet count were within normal ranges. For lumbar puncture, a Quincke needle (20-gauge) was used. Several attempts were needed to reach intrathecal space. Cerebral spinal fluid retrieved was clear. Three hours later the patient complained of severe lumbosacral pain. Computed tomographic scan was negative with regard to spinal hemorrhage. On the next morning, however, he showed hypesthesia of lumbosacral dermatomes with paraplegia of both feet, urinary retention, and absence of anal sphincter tone. Magnetic resonance imaging scan showed subarachnoid hemorrhage extending from L2 to L5. Urgent laminectomy was performed. One year later he was walking independently. Function of bladder and anus remain impaired.
This case highlights the risk inherent to lumbar puncture in patients on aspirin and clopidrogel.
Peter Paal, MD
Guenther Putz, MD
Department of Anesthesiology and Intensive Care Medicine, Innsbruck Medical University, Innsbruck, Austria, [email protected]
Elisabeth Gruber, MD
Department of Anesthesiology and Intensive Care Medicine, General Hospital Bruneck, Bruneck, Italy
Giao T. Q. Le, MD
Department of Cardiology, Liverpool Hospital, University of New South Wales, New South Wales, Australia
Peter Lemberger, MD
Department of Anesthesiology and Intensive Care, Reegensburg Medical University, Regensburg, Germany